Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Phoenix, AZ

February 14, 2019Gila County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Feb 14, 2019, 9:55 PM MST for Gila County, Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2019, 9:55 PM MST (04:55 UTC)
Expired
Feb 15, 2019, 12:45 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 67 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 11:45 PM MSTFLASH FLOOD3 Se Punkin Center, AZ**DELAYED REPORT** RAPID RISE OF WATER ALONG TONTO CREEK EXCEEDING NWS ACTION STAGE. SEVERAL LOW WATER CROSSINGS IN THE TONTO BASIN CLOSED AND IMPASSABLE. TIME ESTIMATED BASED ON OBSERVATIONS FROM USGS STREAM GAGE ALONG TONTO CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 626 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
626 m²/s²
0-3 km storm-relative helicity
822 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WGUS55 KPSR 150455
FFWPSR
AZC007-013-150745-
/O.NEW.KPSR.FF.W.0003.190215T0455Z-190215T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
955 PM MST THU FEB 14 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...

* Until 1245 AM MST.

* At 951 PM MST, gauge reports indicated heavy rain has caused 
  normally dry washes to run deep over and near the rugged terrain 
  of far northeast Maricopa County and east-central Gila County. 
  This will make many unbridged crossings impassable.

* Some locations that will experience flooding include...
  Roosevelt, Punkin Center, Tonto Basin, Tonto National Monument,
  Four Peaks, Roosevelt Dam and Apache Lake.

* This includes AZ Route 188 between mile markers 241 and 266.
 
Flood waters are already moving down Tonto Creek toward Roosevelt 
Lake. This will make Store Crossing, Bar X Crossing, and A Crossing 
impassable for many hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3391 11128 3380 11115 3378 11109 3351 11110
      3357 11140 3393 11143

$$

AJ
2 follow-up statements
210 
WGUS75 KPSR 150634
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1134 PM MST THU FEB 14 2019

AZC007-013-150745-
/O.CON.KPSR.FF.W.0003.000000T0000Z-190215T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
1134 PM MST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST FOR
GILA AND MARICOPA COUNTIES...

At 1129 PM MST, stream gauge reports indicated that flooding is 
occurring along Tonto Creek on its way to Roosevelt Lake. Expect 
Store Crossing, Bar X Crossing, and A Crossing to be impassable for 
many hours.

Some locations that will experience flooding include...
Roosevelt, Punkin Center, Tonto Basin, Tonto National Monument, Four
Peaks, Roosevelt Dam and Apache Lake.

This includes AZ Route 188 between mile markers 241 and 266.
 
Smaller washes feeding into Tonto Creek, Roosevelt Lake, and Apache 
Lake are likely running causing dangerous conditions for rural roads 
in the warning area. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3391 11128 3380 11115 3378 11109 3351 11110
      3357 11140 3393 11143

$$

AJ
289 
WGUS75 KPSR 150743
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1243 AM MST FRI FEB 15 2019

AZC007-013-150752-
/O.EXP.KPSR.FF.W.0003.000000T0000Z-190215T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
1243 AM MST FRI FEB 15 2019

...THE FLASH FLOOD WARNING FOR GILA AND MARICOPA COUNTIES WILL EXPIRE
AT 1245 AM MST...

The heavy rain has ended. An areal flood warning remains in effect, 
and flooding remains possible within Tonto Creek. Please continue to 
heed any remaining road closures.

LAT...LON 3391 11128 3380 11115 3378 11109 3351 11110
      3357 11140 3393 11143

$$

Rogers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 8:45 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 14, 8:45 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
845 PM MST Thu Feb 14 2019

.SYNOPSIS...
Unseasonably high atmospheric moisture levels will accompany an
upper level disturbance moving through the region through Friday
morning. This will result in widespread moderate rainfall amounts
falling today and tonight across the lower deserts and locally
heavy amounts over high terrain areas north and east of Phoenix.
Rain chances will decrease during the day Friday, but second
drier weather system will bring more chances to mainly central
and northern Arizona Sunday and Monday. A significant cool down
will occur this weekend through early next week with temperatures
falling well below normals.

&&

.DISCUSSION...

At 8 pm this evening, a strong short wave continued to push east and
into Arizona, ahead of a large upper closed low situated off the
Pacific northwest coast. Associated surface cold front was pushing
into the western Arizona desert and will be racing east across the
area tonight. It should pass through the Phoenix area around 11 pm
to midnight; a strong 180kt upper jet moving into southern CA and
far southern Nevada is helping to quickly advect the wave to the
east. With the jet axis moving through far northern Arizona tonight
and putting southern Arizona on the anticyclonic shear side of the
jet, it may be helping to limit rain accumulations over the southern
deserts. Additionally, the low/mid level flow has become more
westerly, reducing the potential for strong orographics and also
limiting rain accumulation over higher terrain areas east of Phoenix.

Although this event brought extreme amounts of rain to favored areas
west of our CWA today, we have not really seen significant
accumulations - even across Joshua Tree NP and other portions of
Riverside County. Park and Riverside County officials reported no
significant flood impacts earlier in the day and as such we allowed
the Flood Watch to be cancelled early for our California zones. A
Flood Watch does remain in effect for the northern portion of our CWA
in Arizona although at this time it is likely overdone. Current
radar showed showers rapidly dissipating over much of the desert to
the west of Phoenix and the latest 1 hour rain totals across the
Maricopa County Flood Control gage network were meager - mostly
below 0.10 inches Latest mesoscale models such as HRRR suggest that
most of the showers will be over for the greater Phoenix area
shortly after midnight as the wave races quickly to the east and
drier more subsident air spreads into the western/central portions
of the Arizona deserts. Latest model cross sections of RH and UVV
also shows the deep moisture rapidly thinning by 06z from Phoenix
west, with near saturation only found near or below 850mb. Overall
it appears that we may not get nearly as much rain as we had
previously expected across south-central Arizona. Latest guidance
and observations suggest that we will not see a large upswing in
precip over the next several hours, rather everything will keep
shifting east and decreasing from the west. Possibly too much of the
deep moisture associated with the massive atmospheric river was
wrung out by the high terrain west of our CWA (coastal mountains).

Forecasts have been tweaked to lower our POPs for tonight into
Friday morning and they may still be too high. Otherwise everything
is in decent shape for the moment.

&&

.PREVIOUS DISCUSSION...
The wet and dreary Valentine's Day forecast has arrived as advertised
with a large and impressive atmospheric river transporting a
dense amount of tropical moisture into the Southwest. So far,
nearly 1.50 inches of rain has fallen in Joshua Tree National Park
while the North Shore Salton Sea area has also seen nearly an
inch. Nevertheless, most of forecast area has seen at least some
rain at some point since last night.

Current radar shows the deepest showers focused from Mountain Springs
in Imperial County northward towards Desert Center, which is
where the mesoanalysis shows the deepest moisture plume. In
addition, 17z upper air sounding from Yuma indicated 1.35 inches
of precipitable water which is at the extreme high end for this
time of year for the area. The moisture will continue to push
through into Arizona today with showers continuing across
southeast California and south-central Arizona. While some
isentropic and jet dynamics will aid in shower development, the
primary forcing for heavier showers will be topography, so higher
rainfall totals will occur over the mountainous terrain where the
rain process will be most efficient.

The rain should subside in southeast California between 0-2z
(4-6 pm PST) and dissipate later over the Phoenix area around
midnight (MST). Rainfall totals upwards of 2-4 inches are likely
across the mountains north and east of Phoenix, with lower desert
locations more likely to see 0.25-0.75 inches. The concern,
however, is the runoff that will flow out of the mountains and
into normally dry washes and river creating potentially dangerous
flooding conditions at any low water crossings. As of now, the
thinking identifies Tonto Creek, Cave Creek and New River areas as
the most susceptible, but problems elsewhere may easily come to
fruition. As such, a flood watch remains in effect.

Beyond today, we may see light lingering showers Friday and
Saturday with cooling temperatures. Significant drying will
occur on Friday with PWATs lowering to a half an inch or below,
but more active weather is on the horizon for later in the
weekend. Another large Pacific trough will develop off the Pacific
Northwest coast tonight, diving southeastward into the Great
Basin Friday into Saturday. This trough will eventually bring
several shortwaves quickly through the Desert Southwest this
weekend through Monday. Moisture will be limited during this
period, but significantly colder air working its way south into
our region and strong upper level dynamics will aid in the
potential for scattered showers beginning Saturday. The best
potential for more widespread light precipitation looks to be
Sunday and Monday, mainly focusing from Phoenix north and east.
QPF amounts are fairly light (less than 0.10") over the south-
central Arizona deserts with upwards of 0.33" over higher terrain
areas. Snow levels will drop through the weekend, bottoming out on
Monday between 3000-4000 ft. The colder air with the system will
keep temperatures well below normal with highs mostly in the 50s
for Sunday through Tuesday. Overnight lows will likely dip into
the 30s beginning Sunday night with Monday and Tuesday night
possibly being the coldest nights. The coldest prone desert areas
may again see lows near freezing.

Model spread greatly increases for the middle of next week, but
there is general consensus on another deep trough forming across
the Western U.S. next Wednesday and Thursday. The GFS/GEFS is on
the drier side whereas the European leans more toward a wet
system. Either way it seems rain chances will again be in the
picture during the latter half of next week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Very wet Pacific weather system continues to move into the central
deserts late this afternoon; CIGs have fallen into the 3-5k ballpark
for the most part and light rain was occurring at the TAF sites. So
far, visibility is generally above 5sm. Best window for heavier
rain, and really low CIGS, is in the 02z-07z time frame. We could
see CIGS down in 1-2k foot range at the TAF sites, at least briefly
during moderate showers, and visibility could fall below 3sm in
heavier rain or mist. After 07z we expect showers to quickly taper
off from the west, but some lower CIGS - 5k or lower - could persist
into the middle of the morning on Friday.

Winds should not be a major issue; initially looking at
east/southeast winds up to 10kt, turning to the west by around 03z.
Do not expect west winds much over 10-12kt but we have seen
sufficient signals that LLWS will become an issue for several hours
or so as west winds strengthen to near 35kt at the 2-3k foot level
while surface winds remain somewhat light. Of course, thick clouds
and stable conditions will prevent mixing those winds to the surface
leading to the LLWS conditions.

Southeast California/Southwest Arizona including KIPL and KBLH:

As of 6 pm, showers have pretty much ended from the lower Colorado
river valley westward; we may see VCSH in the lower deserts for a
few more hours but overall the rains look to be over for the next 24
hours at least. There may be a few CIGs in the 4-6k foot range
through mid evening, otherwise low cloud decks should mostly scatter
out with some continued high cloud spreading overhead. One possible
issue for later tonight and into Friday morning is fog. We have
mentioned visibility 3-5sm after 10z at the TAF sites, supported by
guidance suggesting temp-dewpoint spread down to zero. With all the
rain that occurred boundary layer will be very humid. Some flys in
the ointment - so to speak - are continued high clouds limiting
radiational cooling, and possibly west breezes greater than 6kt. So,
confidence in some patchy fog remains high but getting visibility
below 3SM is rather low. Otherwise, winds should favor the west at
KIPL next 24 hours with speeds mostly 12kt or lower. Winds tend to
favor southwest at KBLH but there will be variability at times.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday: The active weather pattern will continue
into next week with temperatures well below normal through the
period. Precipitation chances will favor high terrain areas in
Arizona Saturday through Monday with good chances of wetting rains
for most areas over the three day period. A brief break in the
activity is likely for Tuesday before another weather system moves
in later on Wednesday. RH values will remain elevated for much of
the period finally lowering into the twenties for Tuesday and
Wednesday. Periods of breezy west winds can be expected Saturday
through Monday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through Friday morning for AZZ530-533-534-537-541-
     542-545-547-549-552-555>558-560>563.

CA...None.

&&

DISCUSSION...CB
PREVIOUS DISCUSSION...Deems/CK
AVIATION...CB
FIRE WEATHER...Kuhlman

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 9:12 PM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Feb 14, 9:28 PM MSTAreal Flood WarningPSRGila12 hr
Feb 14, 10:28 PM MSTFlash Flood WarningPSRMaricopa3 hr
Feb 15, 9:17 AM MSTAreal Flood WarningPSRGila12 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.